Alert archive / South Dakota / Flash Flood Warnings in 2010

Flash Flood Warning 64, NWS Sioux Falls, SD

August 8, 2010Bon Homme County, Charles Mix County, Hutchinson County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Aug 8, 2010, 4:33 PM CDT for Bon Homme County, Charles Mix County, Hutchinson County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2010, 4:33 PM CDT (21:33 UTC)
Expired
Aug 8, 2010, 7:30 PM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Bon Homme County, SD, Charles Mix County, SD, Hutchinson County, SD

The radar

The Sioux Falls radar (KFSD), 118 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2010-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1063 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2010-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1063 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
1822 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 3:58 PM CDT, 35 minutes earlier.

Area forecast discussion, Aug 8, 3:58 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
358 PM CDT SUN AUG 8 2010

.DISCUSSION...

A LOT GOING ON THIS AFTERNOON WITH CONDITIONS IN PLACE FOR SOME LATE
AFTERNOON AND EVENING SEVERE WEATHER COUPLED WITH A HEAVY RAIN
THREAT OVER THE ALREADY SATURATED GROUND OF SOUTHEAST SOUTH
DAKOTA...NORTHWEST IOWA AND NORTHEAST NEBRASKA OVERNIGHT. HAIL AND
WIND THE GREATEST THREAT WITH JUST A MINIMUM THREAT OF TORNADOES.
EVEN LARGE HAIL MAY BE DIFFICULT WITH FREEZING LEVEL AROUND 14K
FT.  FLASH FLOOD WATCH ISSUED EARLIER THIS AFTERNOON FOR THE
SATURATED AREA MOST LIKELY TO PICK UP AN INCH OR MORE RAIN TONIGHT
BEFORE THE CONVECTION MOVES EAST OF FORECAST AREA.

OVERNIGHT LOWS WILL AGAIN HOLD IN THE 70S AT MOST LOCATIONS AND THE
HUMIDITY LEVELS WILL REMAIN HIGH.  /GH

WITH REGARD TO HEAT HEADLINES...HAVE ELECTED TO KEEP THE CURRENT
HEAT ADVISORY HEADLINE AS IS...CONTINUING UNTIL 00Z ON TUESDAY...BUT
WILL CHANGE CURRENT HEAT WARNING TO A HEAT ADVISORY AS AREA WILL NOT
MEET WARNING CRITERIA ON MONDAY. SOME UNCERTAINTY EVEN WITH THE HEAT
ADVISORY...DEPENDENT ON AMOUNT OF RAIN COOLED AIR FROM ANY LEFT OVER
CONVECTION EARLY ON MONDAY. OVERNIGHT SHIFT CAN FURTHER ASSESS THIS.

OTHERWISE...MAY BE SOME LINGERING CONVECTION IN OUR FAR SOUTHEAST ON
MONDAY MORNING...THEN NEXT CHANCE OF CONVECTION WILL BE POSSIBLE IN THE
LATE AFTERNOON IN OUR SOUTH WITH INCREASING THETA E
ADVECTION/INSTABILITY AND A BOUNDARY JUST TO THE SOUTH OF OUR CWA.
AT THIS POINT...LOOKING FOR HIGHS UPPER 80S TO LOWER 90S WITH
UNCOMFORTABLE DEW POINTS IN THE MID/UPPER 70S. FRONT PUSHES BACK TO
THE NORTH ON MONDAY NIGHT...WITH CONVECTION INCREASING OVER THE
CWA AS ANOTHER SHORTWAVE TRACKS ACROSS THE AREA. DECENT RAINFALL
POSSIBLE AGAIN WITH PW AMOUNTS AROUND 1.5 TO 2 INCHES. WARM MINS IN
THE LOWER 70S.

FRONT PUSHES SLOWLY TO THE NORTH INTO TUESDAY...KEEPING A CHANCE OF
CONVECTION IN OUR NORTH...TO BE FOLLOWED BY ANOTHER BOUNDARY
SWINGING ACROSS THE AREA ON TUESDAY NIGHT AND WEDNESDAY PROVIDING
ANOTHER CHANCE OF PRECIPITATION. CONTINUING ABOVE NORMAL TEMPERATURE
WISE BOTH DAYS...WITH HIGHS UPPER 80S TO LOWER 90S AND LOWS IN THE
LOWER 70S.

FOR THE END OF THE WEEK INTO THE WEEKEND...SLOWLY TRANSITIONING
WEATHER PATTERN THROUGH THE PERIOD AS THE UPPER LEVEL RIDGE BEGINS
TO LOSE HOLD OVER OUR AREA. TYPICAL OVERALL MODEL AGREEMENT IN THE
SYNOPTIC FLOW...BUT DIFFERING IN TIMING OF SMALLER FEATURES EMBEDDED
IN THE UPPER LEVEL FLOW. THURSDAY AND FRIDAY LOOKING TO REMAIN VERY
WARM AND HUMID WITH HIGHS IN THE UPPER 80S TO LOWER 90S AND
DEWPOINTS IN THE UPPER 60S TO LOWER 70S. MODELS INDICATING A MORE
SIGNIFICANT TROUGH DIVING INTO THE NORTHERN PLAINS BY THE
WEEKEND...WITH TEMPERATURES FALLING BACK TO CLOSER TO NORMAL UNDER A
NORTHWESTERLY FLOW. THERE WILL BE INTERMITTENT RAIN CHANCES THROUGH
THE PERIOD...BUT KEPT ONLY SMALL CHANCE POPS WITH LOW CONFIDENCE ON
TIMING DUE TO MODEL DIFFERENCES.  /JM

&&

.AVIATION...

THUNDERSTORMS PRODUCING MVFR TO LOCAL IFR CONDITIONS LIKELY ACROSS
THE SOUTHEAST PORTION OF THE FORECAST AREA THROUGH AT LEAST
MIDNIGHT. LESS CHANCE OF MVFR CIGS VICINITY OF KHON BUT STILL
THUNDERSTORMS POSSIBLE THAT AREA THROUGH EARLY EVENING. SOME FOG AND
LOW STRATUS POSSIBLE AT KSUX AND KFSD TOWARD MONDAY MORNING AS RAIN
COOLED AIR FORMS A STRATUS DECK UNTIL BURNOFF AROUND 8AM.  /GH

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

IA...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR
     IAZ012>014-020>022-031-032.

     HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR IAZ001>003.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
     MORNING FOR IAZ001>003-012>014-020>022-031-032.

     HEAT ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT MONDAY FOR
     IAZ012>014-020>022-031-032.

MN...HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR MNZ098.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
     MORNING FOR MNZ098.

NE...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR NEZ013-
     014.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
     MORNING FOR NEZ013-014.

     HEAT ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT MONDAY FOR
     NEZ013-014.

SD...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR
     SDZ068>071.

     HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR SDZ038-050-052>054-
     057>067.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
     MORNING FOR SDZ062-066>071.

     HEAT ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT MONDAY FOR
     SDZ068>071.

&&
Hazardous weather outlook, Aug 8, 11:14 AM CDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1114 AM CDT SUN AUG 08 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1114 AM CDT SUN AUG 08 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON WEST OF
INTERSTATE 29 AND NORTH OF INTERSTATE 90...AND THEN MERGE INTO A
LARGE AREA OF THUNDERSTORMS MAINLY FROM SOUTHEAST SOUTH DAKOTA TO
NORTHWEST IOWA THIS EVENING. LOCALLY DAMAGING WINDS AND LARGE
HAIL WILL BE POSSIBLE...BUT THE MAIN THREAT FROM THESE
THUNDERSTORMS WILL BE VERY HEAVY RAIN WITH 1 TO 3 INCHES RAINFALL
POSSIBLY CAUSING LOCAL FLASH FLOODING THIS EVENING AND OVERNIGHT.

FLOODING...
RIVER FLOODING WILL CONTINUE ALONG THE JAMES RIVER FOR AN
EXTENDED PERIOD. RIVER FLOODING IS ALSO OCCURRING OVER PARTS OF
THE VERMILLION RIVER. WITH NO ADDITIONAL RAINFALL THE VERMILLION
RIVER WILL CONTINUE TO SLOWLY FALL OVER THE NEXT FEW DAYS.

EXCESSIVE TEMPERATURES...
IT WILL BE HOT AND HUMID THIS AFTERNOON FROM SOUTHEAST SOUTH
DAKOTA TO NORTHWEST IOWA AND FAR NORTHEAST NEBRASKA. HIGHEST HEAT
INDICES THIS AFTERNOON SHOULD BE FROM 100 TO 110 IN THE LOWER
JAMES VALLEY OF SOUTH DAKOTA TO NORTHWEST IOWA...AND 95 TO 100
ELSEWHERE IN THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY WARM AND HUMID AIR WILL CONTINUE TO CAUSE UNCOMFORTABLE
CONDITIONS MONDAY AFTERNOON THROUGH TUESDAY...ESPECIALLY SOUTH OF
INTERSTATE 90. AFTERNOON HEAT INDICES WILL GENERALLY RANGE FROM
AROUND 105 SOUTH TO 95 NORTH ACROSS THE FORECAST AREA.

IN ADDITION...SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINS
WILL AGAIN BE POSSIBLE MONDAY NIGHT AND EARLY TUESDAY IN THE
AREA...ESPECIALLY ALONG AND NORTH OF INTERSTATE 90.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4PM

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 1:14 PM CDTFlash Flood WatchFSDBon Homme, Clay, Lincoln, Minnehaha, Turner, Union and 1 more8 hr
Aug 8, 4:16 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Douglas, Hutchinson44 min
Aug 8, 4:54 PM CDTSevere Thunderstorm WarningFSDBon Homme, Yankton51 min
Aug 8, 5:08 PM CDTFlash Flood WarningFSDClay, Hutchinson, Turner, Yankton4 hr
Aug 8, 5:32 PM CDTSevere Thunderstorm WarningFSDClay, Hutchinson, Turner, Yankton43 min
Aug 8, 5:56 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Turner, Union34 min
Aug 8, 6:40 PM CDTSevere Thunderstorm WarningFSDUnion65 min

Nearby

Flash Flood Warnings in South Dakota, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.